Q: Dr. Eppley, I recently had an injectable filler treatment done for my hollows under my eyes. Besides a few lumps there is one lump that actually has a bluish color to it. I thought that it may be because it was bruised. But three weeks after he injections it has not changed. What is causing this coloration and will it eventually go away?
A: You undoubtably were injected with one of the hyaluronic acid-based injectable fillers which is the most common one used in the thin skinned area under the eyes. What you are seeing is known as the Tyndall effect, a well known phenomenon from injectable fillers which can be seen when they are placed right under the skin too superficially. Because the injectable fillers is really a colloid and not a solution, there are large molecules of the hyaluron chains that are floating around in the gel solution. When injected too close to the skin the superficially placed filler material allows light to be scattered off of the floating particles. It appears blue because only the scattered longer wavelength blue light is reflected back to the viewer while other light wavelengths are less scattered. While aesthetically disturbing it is not harmful and will eventually resolve itself as the material absorbs. Because filler can last a very long time in the eyelids, you may consider hyaluronidase injections to help it dissolve much sooner than its expected implantation duration.
Dr. Barry Eppley